Alert archive / Wisconsin / Tornado Warnings in 1998
Tornado Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 12, 1998, 6:37 PM CDT for Sawyer County, Wisconsin. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 1998, 6:37 PM CDT (23:37 UTC)
- Expired
- May 12, 1998, 7:25 PM CDT
- In force
- 48 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Sawyer County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:00 PM CDT | Tornado F0 | Moose Lake, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140 WFUS1 KDLH 122336 RRA TORDLH WIC113-130025- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 637 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... SAWYER COUNTY IN NORTHWESTERN WISCONSIN * UNTIL 725 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 18 MILES EAST OF HAYWARD... MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO AFFECT... NORTHEAST SAWYER COUNTY IN THE CHEQUAMEGON NATIONAL FOREST GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR DAP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 12, 1:59 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 12, 1:59 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 AM CDT TUE MAY 12 1998 SFC LOW LOCATED OVR W/C MN SEEMS TO BE FOLLOWING NERN ROUTE INDICATED BY ETA. CLEAR AREAS IN CLD CVR IN SW PORTION OF CWA CLOSING UP AGAIN... SO FURTHER SFC HTG WILL BE LIMITED. MOST OTHR SVR TSTM PARAMS... BASED ON 13/00Z ETA PROG SOUNDING FOR DLH... APPEAR WK TO MARGINAL... BUT SPC EXTENSION OF SLT RISK INTO OUR SRN TIER OF MN ZONES PRBLY A PRUDENT IDEA. SEE MKCSWOMCD FOR DETAILS. FIRST LINE OF SHRA EXITING ARROWHEAD WITH VORT TROF. RUC/SATL IMGRY SHOWS MAIN VORT MAX OVR SWRN MN... VRY SIMILAR TO 6HR ETA. WTH CURRENT SPEED OF LOW... COOL FNT SHOULD EXIT OUR CWA ARND MIDNIGHT... AND CURRENT ZFP/S DEPICT THIS TIMING WELL... WITH CLEARING IN SRN MN ZONES AND EVENING SHRA/TSRA FRTHR N AND E... THEN DECRSG CLDS OVRNITE AS THETA-E RDG MOVS WELL EAST. CAA BEHND SYSTM WILL BE BRIEF... SO GUIDNC LOWS IN MID-UPR 40S LOOK RSNBL. ERF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:27 PM CDT | Tornado Warning | DLH | Sawyer | 63 min |
| May 12, 5:46 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 34 min |
| May 12, 6:42 PM CDT | Severe Thunderstorm Warning | DLH | Price | 48 min |
| May 12, 6:50 PM CDT | Tornado Warning | DLH | Ashland, Bayfield | 50 min |
| May 12, 6:51 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 49 min |
Nearby
Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.